What Not to Do Before and After Getting COVID-19 Vaccine

Don't like to read?

COVID-19

Many people know that receiving the COVID-19 vaccine shot can cause a sore arm, flu-like symptoms, and other side effects. This may tempt people to take an over-the-counter painkiller to alleviate these symptoms.

According to Gregory Poland, M.D. — an infectious disease expert at the Mayo Clinic in Rochester, Minnesota — a person should not take Tylenol (acetaminophen) or ibuprofen prior to getting the COVID-19 shot. This could possibly lessen the effect of the medication.

The United States Center for Disease Control and Prevention (CDC) has also advised against people taking these pain relievers prior to getting any vaccine. A couple of studies have shown that this can be particularly true for children.

Many people take pain relievers to counteract the possible side effects they may receive after they get the COVID-19 vaccine — or any other vaccine for that matter. This of course could be true if a person takes the meds after getting a vaccine. Poland says it is better to be safe than sorry and just not take a pain reliever — unless otherwise instructed by a medical professional.

COVID-19Those who use these types of pain relievers on a regular basis may want to skip their dose(s) prior to getting vaccinated. However, Poland stresses the patient should speak to their primary doctor before doing so. If it is something that absolutely has to be taken, then please do so.

Experts have advised the public that they may have worse side effects after receiving their second COVID-19 vaccine. Those aged 55 and older usually have fewer side effects than younger patients.

This is normal and typical behavior for the body. It is just doing what it is supposed to do. Experts say that people should expect to feel muscle pain, joint pain, chills, fever, tiredness, after receiving the second COVID-19 shot.

However, if a person feels horrible after getting the COVID-19 vaccine they should take a pain reliever. They also recommend people to drink plenty of fluids and get plenty of rest. This should help alleviate most symptoms people feel after receiving the COVID-19 vaccine.

If a person has a fever that lasts longer than a couple of days or begins feeling other symptoms — sore throat and cough — they should contact a medical provider.

Written by Sheena Robertson

Sources:

AARP: Is It OK to Take a Pain Reliever Before or After Your COVID-19 Vaccination?; by Michelle Crouch

Money Talks News: This Simple Mistake Might Weaken Your COVID-19 Vaccination; by Chris Kissell

Featured Image Courtesy of Marco Verch Professional Photographer, Twitch Streamer and Youtuber’s Flickr Page – Creative Commons License

Inline Image Courtesy of U.S. Pacific Fleet’s Flickr Page – Creative Commons License

Leave a Reply

Your email address will not be published.